Alert archive / Maryland / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS Wakefield, VA

May 30, 2019Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at May 30, 2019, 4:33 PM EDT for Dorchester County, Maryland. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2019, 4:33 PM EDT (20:33 UTC)
Expired
May 30, 2019, 5:15 PM EDT
In force
42 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:52 PM EDT, 41 minutes earlier.

Area forecast discussion, May 30, 3:52 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
352 PM EDT Thu May 30 2019

.SYNOPSIS...
A weak cold front will move into the area late tonight and
Friday...bringing slightly cooler conditions heading into the
weekend. A stronger cold front crosses the area late Sunday and
will be followed by dry and seasonable weather early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 220 PM EDT Thursday...

Hot again this afternoon...a few places have reached the u90s. SW
winds have generally kept dew points in check...generally through
the l-m60s. Convection developing NNW of the FA...unlike
yesterday though...tstms are limited back toward the higher
terrain. CAMS are generally split on convective coverage into
tonight. Will lean toward the highest PoPs from central VA N and
NE through about midnight. A couple of the near term hi res
models suggest that pcpn could linger toward the coast for a
while after midnight. Otw...partly cloudy tonight w/ lows in the
60s-l70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 230 PM EDT Thursday...

Upper level ridge breaks down tonight...w/ a weak sfc boundary
setting S into the local area by Fri afternoon. A wind shift
from WSW to N or VRB expected by Fri afternoon for most areas.
Going partly cloudy Fri w/ PoPs increasing to 30-50% central/SW
and SE while remaining aob 15% over NE portions of the FA. A
strong s/w is forecast progged to approach from the WNW and move
across srn VA Fri night. Keeping PoPs 30-50%...mainly from
central VA on S and SE until after midnight Fri night. That
feature exits early Sat leaving behind little support/trigger
for pcpn into Sat evening/night.

Highs Fri in the m-u80s inland...l-m80s at the coast. Lows Fri
night in the l-m60s...except around 70F at the coast in SE VA-NE
NC. Highs Sat in the m80s inland...u70s-l80s at the coast. Lows
Sat night in the l-m60s W to the u60s E.

Trough aloft amplifies into the region pushing a sfc cold front
across the region Sun (afternoon/evening). Expecting partly
sunny/VRB clouds w/ PoPs 30-40%. Highs A few of the models have
trended drier wrt SHRAs/tstms. SCT- widespread SHRAs/tstms
(PoPs 40-50%). Highs in the m80s inland...u70s-l80s at the
coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 355 PM EDT Wednesday...

The trough aloft amplifies into the region pushing a sfc cold front
across the region Sun (afternoon/evening) resulting in increased
coverage of clouds and SHRAs/tstms. potentially resulting in SCT-
widespread SHRAs/tstms (PoPs 40-50%). Drying out and more seasonable
for Mon-Tue. Increasing clouds/PoPs again by WED.

Lows Sat night in the l-m60s...except around 70F near the coast in
SE VA-NE NC. Highs Sun mainly in the l-m80s...except in the u70s-
around 80F on the ern shore. Lows Sun night from the M50s NW to the
m60s SE. Highs Mon 75-80F. Lows Mon night in the 50s...except 60-65F
at the coast. Highs Tue in the u70s-l80s.
Highs Wed in the l-m80s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 235 PM EDT Thursday...

Region remains in warm sector this afternoon w/ a frontal
boundary draped E-W just to the N. SCT-BKN CU/AC into this
evening. That front approaches from the N by late this evening
then settles over central/srn VA Fri. Some hi-res models have
potential for ISOLD-SCT SHRAs/tstms invof RIC-SBY after
22Z/30-00Z/31. Generally remaining VFR through the 18Z TAF
forecast period. SCT SHRAs/tstms are possible by late Fri
afternoon into Sat (highest probs over srn central/SE VA and NE
NC). A stronger cold front crosses the region late Sun w/
possible SHRAs/tstms. VFR Mon-Tue.

&&

.MARINE...
As of 315 PM EDT Thursday...

An area of low pressure tracks into ern Canada by tonight as its
associated (weak) cold front moves toward the area. The pressure
gradient is expected to briefly tighten ahead of the cold front
(especially S) early this evening through the first part of tonight.
This will cause SW winds to increase to 15-20 kt over the Coastal
Waters S of Cape Charles by 00-03z Fri. Winds turn to the NW Fri AM
and diminish to ~10 kt over all marine zones by 12-15z Fri. No SCA
headlines with this package, but a few gusts to SCA criteria are
possible on the Currituck Sound/coastal waters S of the VA-NC border
late this evening/tonight (especially at elevated sites). In
addition, SMWs/MWSs may be needed this evening due to isolated-
scattered tstms (best chc of tstms is over the nrn marine zones).
Seas are expected to build to ~3 ft (4 ft seas possible 20 nm
offshore) tonight, with`up to 2 ft waves on the Ches Bay. The front
is expected to stall in NC on Fri and another area of low pressure
is progged to track along it during the day before moving offshore
early Sat AM. While there is a chc of tstms (mainly S) Fri/Fri
night, predominant winds will remain below SCA levels. Tranquil
marine conditions are then expected for the weekend (outside of
isolated-scattered tstms).

&&

.CLIMATE...
As of 330 AM EDT Thursday...

* A top 3 warmest May is expected at Richmond, Norfolk,
  Elizabeth City given the expected heat to finish the month
  (good chance for Norfolk and Elizabeth City to be the #1
  warmest). Current projections are for Salisbury to be either
  5th or 6th warmest. Daily records for Today/Thu (5/30) are
  as follows:

* Thu 5/30:   Record High Record High Min

* Richmond:    98 (1991)   72 (2018)
* Norfolk:     99 (1991)   72 (2018)
* Salisbury:   95 (2011)   71 (1959)
* Eliz City:   96 (2011)   74 (2011)

* Number of Days of 90F+ in May:

* Site        Avg      2019 (thru 5/29)    Most (Year)

* Richmond:   2 days   6 days              11 days (1962)
* Norfolk:    2 days   5 days              13 days (1880)
* Salisbury:  1 day    2 days               7 days (1991)
* Eliz City:  2 days   7 days               9 days (1944)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB
MARINE...ERI/JDM
CLIMATE...AKQ
Hazardous weather outlook, May 30, 3:32 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Wakefield VA
332 PM EDT Thu May 30 2019

MDZ021>025-VAZ048-061-062-064-069-075>078-083>086-099-100-509>512-
515>522-311945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-New Kent-Gloucester-Middlesex-
Mathews-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
332 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected this evening. Storms
may be accompanied by strong wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-311945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
332 PM EDT Thu May 30 2019

...INCREASED FIRE DANGER IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   INCREASED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will be possible across the outlook area
Friday afternoon and night...as a cold front drops across the area.
Isolated severe thunderstorms are possible, with damaging wind gusts
and large hail as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ060-065>068-079>082-087>090-092-093-095>098-513-514-
523>525-311945-
Eastern Currituck-Prince Edward-Mecklenburg-Lunenburg-Nottoway-
Amelia-Brunswick-Dinwiddie-Prince George-Charles City-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-York-Newport News-
Hampton/Poquoson-
332 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will be possible across the outlook area
Friday afternoon and night...as a cold front drops across the area.
Isolated severe thunderstorms are possible, with damaging wind gusts
and large hail as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 30, 12:59 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1259 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     EASTVILLE               37.35N 75.94W
05/29/2019                   NORTHAMPTON        VA   EMERGENCY MNGR

            SEVERAL TREES DOWN AND SOME LIGHT DAMAGE TO
            WEAK STRUCTURES IN EASTVILLE.

&&

JO

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:49 PM EDTSpecial Marine WarningAKQ26 min
May 29, 9:05 PM EDTSpecial Weather StatementAKQAccomack25 min
May 29, 9:11 PM EDTSpecial Marine WarningAKQ49 min
May 29, 9:31 PM EDTSpecial Marine WarningAKQ29 min
May 29, 9:42 PM EDTSpecial Weather StatementAKQNorthampton48 min
May 29, 9:53 PM EDTSpecial Marine WarningAKQ37 min
May 29, 9:55 PM EDTSpecial Marine WarningAKQ48 min
May 30, 7:40 PM EDTTornado Warning Tornado observedAKQCaroline35 min
May 30, 5:13 PM EDTSevere Thunderstorm WarningAKQDorchester, Wicomico24 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.